25th August 2023
Is Hair Loss an Ozempic Side Effect?Dr. Devan Patel, PharmD
Hair loss is a common issue among middle-aged men and women. There can be several underlying causes of hair loss, including aging, hormonal imbalances, genetics, and certain medications.
Ozempic is a popular medication used to treat type 2 diabetes and promote weight loss. While it’s known to cause side effects like gastro complications in some, a more surprising side effect may be hair loss.
Keep reading to learn more about Ozempic hair loss side effects and what you can do about it.
What is Ozempic?
Before we discuss whether Ozempic causes hair loss and other side effects, we first need to understand what exactly Ozempic does.
Ozempic is an injectable medication that helps lower blood sugar levels in people with type 2 diabetes. It belongs to a class of drugs called glucagon-like peptide-1 (GLP-1) receptor agonists.
Ozempic works by mimicking the effects of a hormone called GLP-1, which regulates blood sugar levels in the body. It’s usually administered once a week and is available only through a prescription.
While Ozempic was originally intended to treat diabetes, another side effect or benefit is weight loss. Because of this benefit, Ozempic is sometimes prescribed off-label to overweight non-diabetic individuals to help promote weight loss.
Does Ozempic Cause Hair Loss?
While hair loss is not a reported side effect of Ozempic, it is still possible that some people may experience it because of taking the medication. But Ozempic and other semaglutide side effects of hair loss are complicated.
While hair loss is not a side effect labeled on the popular diabetes medication, it is listed as a side effect of Wegovy.
Wegovy is another brand name for semaglutide, which is the same active ingredient as Ozempic, approved as a weight loss drug for patients without diabetes.
In clinical trials, 3% of patients reported hair loss as a side effect of Wegovy. However, the same findings were not reported with Ozempic.
These findings could simply be because hair loss was not considered a parameter of study during the trials. But there may also be other reasons behind hair loss with Ozempic.
Why Can Ozempic Cause Hair Loss?
Again, it’s still unclear whether Ozempic causes hair loss. However, there may be contributing factors associated with Ozempic that may be the cause of your recent bald spot.
Most people on Ozempic have diabetes, a medical condition that in itself can cause hair loss in some people.
Additionally, Ozempic can slow down the rate of absorption of nutrients into your body, or make you eat way less. This can potentially lead to nutrient deficiency, another cause of hair loss.
Furthermore, Ozempic can cause drastic weight loss in some people. Drastic weight loss can sometimes cause hair loss due to excess physical stress on the body or lack of nutrients caused by lack of calories.
Other Side Effects of Ozempic
Besides hair loss, Ozempic can cause other sometimes more frustrating side effects.
The most common side effects are gastrointestinal issues such as:
- Stomach upset
Most of these symptoms may go away on their own or decrease over time. Other side effects of Ozempic can include fatigue, gallbladder problems, thyroid tumors, and pancreatitis. However, these more severe side effects are rare.
How to Prevent Ozempic Side Effects: Hair Loss
If you are experiencing hair loss as a result of taking Ozempic or for any other reason, here are some tips that can help prevent further hair loss:
- Avoid tight hairstyles that pull on your hair, such as braids, cornrows, or ponytails. Use a mild shampoo and avoid using too much heat on your hair. Pulling your hair too tight or using harsh chemicals to wash your hair can lead to hair breakage which can further hair loss.
- Eat a healthy and balanced diet rich in vitamins and minerals that promote hair growth.
- Manage stress through regular exercise, meditation, or yoga.
- Consider taking a dietary supplement like PeptideVite, formulated to work alongside GLP-1 agonist medications.* PeptideVite can help support your nutrient needs and may reduce side effects (like hair loss) of Ozempic.*
- If necessary, talk to your doctor about medications or treatments that can help slow down or reverse hair loss.
Though you may not be able to avoid hair loss entirely as a result of Ozempic, you may be able to slow it down by following the above tips.
The Bottom Line
Hair loss can be frustrating and worrisome at any age. While Ozempic is not a reported cause of hair loss, some people have reported it as a side effect of the medication.
If you have concerns about hair loss or any other side effects of Ozempic, it's always best to speak to your doctor or healthcare provider. They can help you assess your risks of taking Ozempic or alternatives and determine the best course of treatment for you.
Remember, hair loss is a treatable condition, and with the right care and attention, you can promote healthy hair growth and feel confident in your appearance.
*These statements have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease.